TV Noir: Let There Be Dark

August 3 to September 3 • FREE Screenings in NY & LA
NY Paley Center: 25 West 52 Street, NYC
LA Paley Center: 465 N. Beverly Drive, Beverly Hills
12:15 to 5:00 pm local time

FREE admission.

The Paley Center presents a screening series TV Noir: Let There Be Dark---television programs that embrace the aesthetic, formal, and/or thematic preoccupations associated with the classic noir films from 1940s and 1950s Hollywood. See schedule below and read the Paley Center interviews with the people who made the TV Noir programs on paleymatters.org, the Paley Center’s Medium publication.

2017 Paley Screening TV Noir SS right col PROMO

Weekend Screenings from the Paley Archive every Saturday and Sunday on the Big Screen. See full schedule.

TV Noir: Let There Be Dark

Thursday, August 3; 6:00 to 8:00 pm—New York Only

• TV Noir Trailer

• Welcome and introduction to the screening series from Paley curator David Bushman.

6:10 pm
Veronica Mars: "Leave It to Beaver" (2005)
Veronica Mars, girl detective (Kristen Bell in her breakout TV role), finally solves the murder of best friend, Lilly Kane (Amanda Seyfried), in this season-one finale. Yeah, like we’re gonna tell you. Creator Rob Thomas’s affection for noir is evident throughout the many twists and turns of season one’s mystery. (44 min.)

7:00 pm
Hannibal: "The Wrath of the Lamb" (2015)
Hmm, hmm, good. In the series finale of Bryan Fuller’s darkly twisted psychological thriller, Hannibal Lecter (Mads Mikkelsen) and FBI Agent Will Graham (Hugh Dancy) join forces to take down Francis Dolarhyde, aka the Red Dragon (Richard Armitage). (43 min.)

Saturday, August 5; 12:15 to 5:00 pm

TV Noir Trailer

12:15 pm
Dragnet: "The Big Cast" (1952)
Lee Marvin guests as a serial killer who likes health food in this episode of Jack Webb’s classic L.A. police procedural (so not the sixties reboot). Killers have to eat, too. (26 min.)

12:41
Naked City: "The Death of Princes" (1960)
Eli Wallach’s rogue cop is both bad and ugly in this, one of eight million stories in the naked city, and the premiere episode of the hourlong version of the filmed-in-NYC anthology show inspired by the Jules Dassin’s 1948 docunoir The Naked City (a half-hour version had aired from 1958–59). Keep an eye out for an uncredited Peter Falk of Colombo fame in the first few minutes. (52 min.)

1:33 pm
Kraft Mystery Theatre: Night Cry (1958)
After being passed up for a promotion, embattled officer Mark Deglin (Jack Klugman) must wrestle with his darker impulses as he sets out to solve a homicide. Featuring another brief cameo by Peter Falk—when will he stop showing up? (60 min.)

2:33 pm
The Fugitive: "Fear in a Desert City" (1963)
Before the Harrison Ford movie came the groundbreaking TV show The Fugitive. Here, in the opening episode, Dr. Richard Kimble (David Janssen) begins his life on the run in Phoenix, where he tends bar and falls for a piano player with an abusive husband. No sign of Peter Falk, though. (49 min.)

3:22 pm
Moonlighting: "The Dream Sequence Always Rings Twice" (1985)
Maddie Hayes (Cybill Shepherd) and David Addison (Bruce Willis) sizzle with sexual chemistry in two decades in this oneiric episode of the comedy-drama private eye hybrid that took television by storm in the eighties, however briefly. In this homage to classic noir, Maddie and David each dream that the other is responsible for an unsolved murder in the 1940s. (59 min.)

[Reprised screenings on Sundays, August 13 & 20]
 
Sunday, August 6; 12:15 to 5:00 pm

12:15 pm
The Twilight Zone: "Mirror Image" (1960)
Where noir meets the paranormal, The Twilight Zone is born. In this classic episode from season one, Millicent Barnes (Vera Miles) begins to question her own sanity as objects disappear and reappear in a bus depot as she awaits her ride out of town. As she desperately explains her situation to another passenger (Martin Milner), he begins to think that her claims of mirror-dimension beings from a parallel universe are symptoms of insanity. Are the doppelgängers from the mirror universe real, or is Millicent slowly descending into madness? (25 min.)

12:40 pm
Twin Peaks: "Episode 2" (1990)
Before the current Showtime return, there was this groundbreaking 1990–91 ABC series, which seemed just a little odd until this episode aired, blowing viewers away with the famous Red Room dream sequence, which included a dancing dwarf in a red suit who spoke backwards. Thank you, David Lynch and Mark Frost. (58 min.)

1:38 pm
The X-Files: "Clyde Bruckman’s Final Repose" (1995)
In this monster-of-the-week-style standalone episode, clairvoyant Clyde Bruckman (Peter Boyle) aids agents Scully (Gillian Anderson) and Mulder (David Duchovny) in their hunt for a serial killer who specializes in psychics. Especially recommended for fans of Al Robert’s famous quote from the 1945 film noir Detour: “That’s life. Whichever way you turn, fate sticks out a foot to trip you.” (46 min.)

2:24 pm
Angel: "Dear Boy" (2000)
Vampire noir! In this spinoff of Buffy the Vampire Slayer, Angel (David Boreanaz), having moved to L.A. to gumshoe, flirts with the dark side as he comes face to face with the ultimate femme fatale, Darla (Julie Benz), his sire. (45 min.)

3:09 pm
Battlestar Galactica: "33" (2005)
Picking up where the 2003 miniseries of the same name left off, this intense pilot episode, in which the Galactica crew must execute a faster-than-light jump every thirty-three minutes to escape the Cylons, initially caused friction between the show’s creators and the Sci Fi Channel, which feared the program was too dark to open with. Our thoughts? The darker the better. (44 min.)

3:53 pm
Hannibal: "The Wrath of the Lamb" (2015)
See Thursday, August 3, description. (43 minutes)

[Reprised screenings on Sundays, August 27 & September 3]


 

TV Noir: Let There Be Dark

The term “film noir” was coined with respect to American cinema in 1946 by, curiously enough, two French film critics — Nino Frank and Jean-Pierre Chartier — commenting on a batch of Hollywood films surfacing in France in the aftermath of World War II, following the lifting of the Nazi-imposed embargo. Frank called these films — including Double Indemnity, Laura, The Maltese Falcon, and Murder, My Sweet — “criminal adventures,” or “criminal psychology,” defined by some unspecified combination of brutality, dark mystery, complex narrative, and verisimilitude. Poor Chartier was late to the table, publishing his essay in November 1946, three months after Frank, and hence it is the latter who typically gets all the credit. Chartier expanded the canon to include, among other films, Tay Garnett’s The Postman Always Rings Twice, clearly the inspiration for the Moonlighting episode you will see as part of our series.

The screening series features a total of twelve programs, ranging from 1952—when classic film noir itself was still flourishing (many scholars point to Orson Welles’s Touch of Evil, released in 1958, as the unofficial end of the cycle)—up through 2015. To illustrate our belief that noir crosses generic boundaries, we have included not just staples like private eye and cop shows, but also sci-fi and supernatural noir, and even one example of vampire noir.

In conjunction with these screenings, the Paley Center conducted interviews with some of the writers/producers whose work is featured in TV Noir. Read about Vampire Noir with Buffy and Angel writer/producer David Greenwalt; Sci-Fi Noir with Battlestar Galactica's David Eick and Ronald D. Moore; and the history of Noir on TV with the Czar of Noir, TCM's Eddie Muller (president and founder of the Film Noir Foundation), which can be found on paleymatters.org, the Paley Center’s Medium publication. Stay tuned for more upcoming TV Noir interviews with Glenn Gordon Caron (Moonlighting) and Larry Cohen (Kraft Mystery Theatre: Night Cry). Learn more about TV Noir at paleymatters.org!